Kansas, 2018

Damaging Wind in Kansas, June 22, 2018

June 22, 2018 · NWS ICT · 1 event in 1 county or zone

An isolated thunderstorm that visited extreme Southwest Kingman County that evening produced an estimated 60-mph gust 3 miles north of Nashville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated thunderstorm that visited extreme Southwest Kingman County that evening produced an estimated 60-mph gust 3 miles north of Nashville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 22, 5:59 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 22, 5:59 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
659 PM CDT Fri Jun 22 2018

.SHORT TERM...(This evening through Monday night)
Issued at 251 PM CDT Fri Jun 22 2018

The main concerns through this weekend will be severe weather,
first this evening, then potentially a more significant event on
Sunday.

This afternoon, an instability gradient/SFC boundary stretches
from NE CO southeast into central OK. Thunderstorms have initiated
along the boundary east of the Front Range and there are already
signs of a small MCS feature developing. These storms are expected
to ride SE along the instability gradient, eventually impacting at
least a portion of our forecast area this evening. Continued WAA
ahead of the s/w moving through CO may allow the boundary to shift
NE some this evening. How far north/east this boundary moves may
ultimately determine how far east into our area thunderstorms can
reach. The greatest instability will reside near/south of that
boundary which should keep the better chance of severe weather
just to our west over SW KS. That said, as the storms reach our
western counties, they will pose primarily a strong/damaging wind
threat. An isolated instance of large hail cannot be ruled out,
but mainly our far SW counties where the better shear/instability
will reside. Storms should weaken with time as they push east of
HWY 14 due to a lack of greater instability.

Attention then turns to Sunday as a strong s/w trough ejects out
of the Central Rockies. Ahead of this wave, a strengthening
southerly flow will likely transport upper 60s to lows 70s
dewpoints into central KS by the afternoon hours as a SFC low
develops over the TX/OK Panhandles. This combined with strong
surface heating should allow moderate to strong instability to
develop with MLCAPE values of 3500 to 4500 j/kg possible. Shear
will gradually increase towards early evening as the s/w trough
and a modest mid/upper jet approach the area.

SW flow aloft will lead to warming 850-700mb temps which may tend
to cap thunderstorm development initially. However, large scale
forcing ahead of the s/w, and SFC convergence along a frontal
boundary in the area should be sufficient to overcome the cap,
especially along/west of the I-135 corridor. Initial development
will likely be discrete in nature with all modes of severe weather
possible. There remains some uncertainty regarding the convective
evolution, but the thinking is that storms may tend to merge with
time along the surface boundary, eventually propagating E/SE,
with the threat trending towards damaging wind. Given the expected
shear/instability, significantly large hail and 70+ mph wind
gusts will be possible. An increasing low level jet in the evening
along with the potential of more backed SFC winds near the SFC
boundary will allow a tornado threat to exist as well, especially
with any discrete supercells. Heavy rain/isolated flash flooding
cannot be ruled out later Sunday night, but will be more
conditional on how storms evolve with time. Showers and storms may
linger into Monday before drier air moves in. - Martin

.LONG TERM...(Tuesday through Friday)
Issued at 251 PM CDT Fri Jun 22 2018

The main concern mid to late-week will be temperatures. In the
wake of the early week system, upper level ridging over the Four
Corners region will begin to expand east across much of the
Central/Southern Plains. Locally, this should lead to temperatures
in the mid 90s to near 100 degrees. Mostly dry conditions are
expected during this time as well, although an isolated
thunderstorm cannot be ruled out later in the week as weak upper
level waves glance the area, especially the I-70 corridor. -
Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 700 PM CDT Fri Jun 22 2018

Large area of (+)TSRA 50-70SM wide extends from extreme south-
central Nebraska, across Wrn/C KS, to the TX Panhandle. Primary
svr threat would be 50-60kt winds. +RA likely to reduce vsbys to
2-3SM. The (+)TSRA complex will move E/SE across the rest of KS
tonight with the remaining TAF sites experiencing similar cigs &
vsbys as KGBD & KRSL. Potential for IFR cigs is high across the
ern half of KS early Sat morning as the TSRA vacate KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  89  69  91 /  70  20  10  30
Hutchinson      63  89  67  90 /  70  10   0  50
Newton          64  88  67  89 /  70  20   0  40
ElDorado        64  86  67  88 /  60  20  10  30
Winfield-KWLD   65  88  69  90 /  80  30  10  20
Russell         61  89  66  87 /  60  10  10  50
Great Bend      61  88  66  88 /  60  10  10  50
Salina          64  90  68  91 /  50  20   0  50
McPherson       62  88  67  89 /  70  20   0  50
Coffeyville     66  86  69  89 /  70  30  10  20
Chanute         65  86  68  89 /  60  30  10  30
Iola            65  86  67  89 /  50  20  10  30
Parsons-KPPF    66  87  69  89 /  70  30  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...EPS
Hazardous weather outlook, Jun 22, 6:25 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
725 PM CDT Fri Jun 22 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
725 PM CDT Fri Jun 22 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

A complex of thunderstorms will move southeast from western Kansas
across mainly central and south-central Kansas this evening. Areas
at greatest risk for severe thunderstorms is along, and west, of
I-135 where gusts around 70 mph are the primary threat. Isolated
incidents of quarter-sized hail are also possible. Thunderstorms
remain possible across the region the remainder of the night though
they won't be as intense.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few lingering thunderstorms are possible Saturday across mainly
southern Kansas, but strong or severe storms appear unlikely at
this time.

Severe thunderstorm potential is expected to increase across much
of the area Sunday afternoon and evening. Large hail, damaging
winds, locally very heavy rainfall and perhaps a tornado or two are
possible. Stay tuned, as early indications suggest this could be a
higher-end severe weather event.

Isolated to widely scattered thunderstorms remain possible Monday
across mainly eastern and southeast Kansas. Monday thunderstorm
coverage and placement will depend on the extent of Sunday night's
storms. Nevertheless, if storms can form Monday, strong to severe
activity is possible during the afternoon and evening.

Heat indices around 100 degrees are forecast during the afternoon
hours Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 22, 5:41 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
641 PM CDT FRI JUN 22 2018

KSZ032-047-230045-
Russell KS-Barton KS-
641 PM CDT FRI JUN 22 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 745 PM CDT.

* At 639 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Walker...moving east at 40 mph.

wind gusts 40 to 50 mph will be possible with this storm.

* Locations impacted include...
  Russell, Claflin, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker
  Hill, Paradise, Galatia, Susank, Waldo, Russell Airport, Wilson
  State Park, Wilson Lake and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9849 3849 9848 3863 9903
      3870 9903 3870 9904
TIME...MOT...LOC 2340Z 275DEG 36KT 3888 9907

JAKUB
Special weather statement, Jun 22, 6:46 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
746 PM CDT FRI JUN 22 2018

KSZ047-230130-
Barton KS-
746 PM CDT FRI JUN 22 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 830 PM CDT.

* At 742 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Great Bend...moving east at 30
  mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
  Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
  Odin.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3870 9903 3869 9848 3826 9848 3826 9903
TIME...MOT...LOC 0046Z 288DEG 28KT 3840 9884

JAKUB
Local storm report, Jun 22, 7:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     3 N NASHVILLE           37.48N 98.42W
06/22/2018  E60 MPH          KINGMAN            KS   TRAINED SPOTTER

&&

CDJ

The radar

The Vance AFB radar (KVNX), 86 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
June 22, 7:45 PM CST to 7:46 PM CST
Where
Kingman County, 2.14 mi NNE of Nashville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.480, -98.420

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755450.